Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 6, 2018, 8:13 PM CDT for Sheridan County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 6, 2018, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2642 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
612 WWUS83 KGLD 070113 SPSGLD Special Weather Statement National Weather Service Goodland KS 813 PM CDT MON AUG 6 2018 KSZ015-016-070145- Sheridan KS-Graham KS- 813 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 845 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Hoxie, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Morland, Penokee, Tasco and Studley. LAT...LON 3929 10043 3947 10040 3947 9990 3920 9994 TIME...MOT...LOC 0113Z 277DEG 26KT 3937 10032 $$ DDT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:12 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 6, 8:12 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 712 PM MDT Mon Aug 6 2018 .UPDATE... Issued at 700 PM MDT Mon Aug 6 2018 Overview: Westerly flow aloft will prevail through tonight. A potent shortwave located invof Rapid City SD at 00Z will track E/ESE to Sioux City by 12Z Tue. In the lower levels, a SW-NE oriented SFC-H85 thermal/moisture boundary extended from Johnson City--Garden City--Hill City. 00-04Z: Radar trends, SPC mesoanalysis data, observations, etc. suggest that the relative best potential for isolated severe thunderstorms this evening will largely be confined to eastern CO and southwest NE. In particular, a long- lived supercell tracking SSE through western NE (approaching Ogallala at 0030Z) could impact portions of Hitchcock/Red Willow counties in the 04-05Z time frame. Whether or not this updraft will persist for several more hours is difficult to ascertain, though the downstream environment appears more than supportive (7.5C/km H7-H5 LR, 2500 MLCAPE, 40-50 KT EBWD). 04-12Z: Simulated reflectivity forecasts from the HRRR and NAM NEST suggest that convection will develop over northwest KS between 03-06Z and gradually progress E-SE into central/southern KS between 06-12Z. With plentiful moisture (PWATs 1.3" to 1.5"), moderate to strong instability (2000-3000 J/kg MUCAPE), and strengthening low-level warm advection/frontogenesis invof the H85 thermal/moisture boundary after sunset, the aforementioned scenario appears quite reasonable. Updrafts developing invof the SFC-H85 TMB in northwest KS are likely to interfere with one another as coverage increases late this evening, however, with moderate instability and effective deep layer shear on the order 35-45 knots, a few instances of large hail will be possible in association with the more robust updrafts (or transient supercells) during the 04-08Z time frame. Otherwise, the primary hazard associated with post- sunset convection will be heavy rainfall /isold flash flooding/, particularly invof the SFC-H85 TMB (along/east of Hwy 83). && .SHORT TERM...(This evening through Tuesday) Issued at 247 PM MDT Mon Aug 6 2018 Main concerns for the short term period are potentially severe storms this evening and fog overnight. Currently, KGLD is showing some precipitation echoes in the eastern half of the CWA. Expecting shower activity to increase from the eastern Colorado / Kansas border. SPC has since backed off on the severity of the majority of the CWA, but some cells could still become severe this evening. If the cooler stable airmass that's moved over the area can get sufficient heating, we may see multiple rounds of supercellular clusters bringing damaging winds and large hail. Upslope flow will help aid in supercells training and will help to pose flash flooding risks. Target area will be the extreme southwestern half of our CWA around the Colorado/Kansas line. Effective bulk shear values are expected to be in the 40 to 50 knot range around peak afternoon heating. SFC CAPE will be sitting in the 2500 to 3000 range, so expecting large growth for the cells that do break the cap creating potentially large hail. DCAPE values are lower than the past couple of days, but it's still sitting around 1000 this afternoon which will be more than enough to bump winds to severe criteria. Today's highs are still on track, despite the impact of light to moderate showers impacting the eastern half of the CWA. Tonight's lows may vary lower than previously forecasted by 5 to 10 degrees across the Tri-State area depending on extent of showers tonight and where the gradient sets up in relation to the prevailing cooler prefrontal airmass. Expecting mid 50s to low 60s. Overnight, winds are expected to relax and become light and variable across the Tri-State area. This, in conjunction with the cooler moist airmass, will allow radiation fog to develop. Confidence on extent and timing is still a little uncertain, but hanging on to persistence from this morning's fog event for the northeastern portion of our CWA to drop again, since it is even more favorable tonight. Tomorrow, expecting seasonably average highs in the mid 80s with slight chances of precipitation in the evening. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Aug 6 2018 Main forecast issue will be for thunderstorm chances from Tuesday night into Thursday night. Satellite showing an amplified pattern from the eastern Pacific into western North America. Pattern is being dominated at this time by large cutoff low off the Pacific northwest. Broad troughing/faster westerly flow is over the eastern portion. Tuesday night...Area will be in easterly upslope flow at the surface. Right rear quadrant of the jet will affect the south and southwest third of the area through the night. At 500 mb there is shortwave trough that moves through in northwest flow aloft. However at 700 mb there is actually a shortwave ridge in place. Looks like thunderstorms develop over the higher terrain to the west of our area. Question becomes how far east does that cluster of thunderstorms get. Mean wind is 5 to 10 knots and starts out north and turns to the west. Per the reasoning above will keep the thunderstorms confined to the western portion of the area and that fits with the blend. The threat will have to watch for is locally heavy rainfall. Precipitable water values are not as high before but could get some decent rainfall amounts out of this. Wednesday/Wednesday night...There looks to be linger rainfall in the morning. Weak right rear quadrant moves across the area during the afternoon and evening hours. Shortwave trough moves through in the north to northwest flow aloft. There looks to be a rather strong Eml in place and am wondering how much can develop. For now I am siding with being slightly wetter than the output. Per the above reasoning above and collaboration with neighbors, will insert slight chance at this time. Thursday/Thursday night...Weak right rear quadrant affect the northern area Thursday afternoon and the entire area through the night. At the same time, a shortwave trough moves through in northerly flow. Forecaster builder gave me some slight chance pops, and considering the weak lift those seem reasonable and will keep. Temperatures look reasonable. Friday through Monday...Models in good agreement through the period. Amplified ridge is over the western portion of the area at the beginning with north to northwest flow in place through Friday. Then the ridge gets shoved slowly east as it becomes positively tilted from the desert southwest into the north central portion of the country. This is the result of trough off the Pacific Northwest coast moving east and deamplifying. For Friday and Friday night...Heights continue to slowly rise and the flow becomes more northeasterly. This flow aloft usually means much drier air and that is shown well by the output. Temperatures are rather cool for this time of year. There is a weak shortwave trough coming through. However considering the weak lift and rather deep dry layer, am fine with a dry forecast. For the remainder of the period. Ridge stays in about the same place through this time with anomalous northeast flow aloft. This continue to bring very dry air aloft with continue shortwave troughs in this flow. Most of this period looks dry with a small chance possible on Monday. Different/tricky flow that will just have to watch closely for any subtle changes that could bring precipitation. Again what the forecaster builder gave me looks reasonable and will keep. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM MDT Mon Aug 6 2018 Scattered thunderstorms are expected to develop over the Tri-State area this evening/tonight. Either terminal could be affected, with the relative best chance expected between 03-06Z at MCK and 03-08Z at GLD. MVFR conditions associated with stratus or fog cannot be ruled out between 10-14Z (AOA sunrise) at either terminal, though confidence is too low to warrant explicit mention with the 00Z TAF issuance. Otherwise, expect VFR conditions and light (5-10 knot) E/NE winds to prevail. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...VINCENT SHORT TERM...EV LONG TERM...BULLER AVIATION...VINCENT
Hazardous weather outlook, Aug 6, 6:31 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 531 PM MDT Mon Aug 6 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 531 PM MDT Mon Aug 6 2018 /631 PM CDT Mon Aug 6 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible between 7 PM and Midnight MDT, primarily in eastern Colorado and southwest Nebraska. Isolated flash flooding will be possible in northwest Kansas late this evening and overnight, primarily east of Highway 83. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Vincent
In the hours before
Special weather statement, Aug 6, 8:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 813 PM CDT MON AUG 6 2018 KSZ015-016-070145- Sheridan KS-Graham KS- 813 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 845 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Hoxie, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Morland, Penokee, Tasco and Studley. LAT...LON 3929 10043 3947 10040 3947 9990 3920 9994 TIME...MOT...LOC 0113Z 277DEG 26KT 3937 10032 DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:45 PM CDT | Special Weather Statement | GLD | Graham | 30 min |
| Aug 6, 10:45 PM CDT | Special Weather Statement | GLD | Graham, Sheridan | 60 min |
| Aug 6, 11:03 PM CDT | Special Weather Statement | GLD | Wichita | 42 min |
| Aug 6, 11:10 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Aug 6, 11:31 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Aug 6, 11:38 PM CDT | Flash Flood Warning | GLD | Graham | 2 hr |
| Aug 7, 12:06 AM CDT | Special Weather Statement | GLD | Wichita | 39 min |
| Aug 7, 12:48 AM CDT | Special Weather Statement | GLD | Gove | 42 min |
| Aug 7, 12:53 AM CDT | Special Weather Statement | GLD | Wichita | 37 min |
| Aug 6, 10:37 PM CDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Aug 7, 6:37 PM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 7, 6:45 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.